Oklahoma, 2016

Damaging Wind in Oklahoma, July 11, 2016

July 11, 2016 · NWS OUN · 1 event in 1 county or zone

As an upper low moved across the area, scattered showers and storms formed acros the Texas panhandle and western Oklahoma out ahead of a dryline and cold front on the morning of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As an upper low moved across the area, scattered showers and storms formed acros the Texas panhandle and western Oklahoma out ahead of a dryline and cold front on the morning of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 11, 5:47 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 11, 5:47 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
647 AM CDT MON JUL 11 2016

.AVIATION...
11/12Z TAF discussion. Primarily VFR conditions expected along
with moderate to strong south-southeast winds. Scattered TSRA
mainly across northwest Oklahoma expected to persist through at
least 15Z. Weakening low level jet expected to allow for decrease
in convective potential late morning and early afternoon before
isolated storms possible near western Oklahoma after 22Z. Will
mention PROB30 in KOKC/KOUN- KPNC terminals after 06Z tonight for
potential TSRA similar to current activity.

&&

.PREV DISCUSSION... /issued 415 AM CDT MON JUL 11 2016/

DISCUSSION...
A few severe storms will be possible most days this week, mainly
over northern parts of Oklahoma as a series of strong storm
systems passes through Northern/Central Plains.

Scattered thunderstorms expected to continue well into the morning
across western and northern Oklahoma as lead s/wv pushes out of
central Rocky Mtns. Unseasonably strong low level jet will also
aid in development. Additional storm development possible late
this afternoon into the evening across western Oklahoma near and
east of dryline...which is forecast to set up over eastern
panhandles. With low level jet expected to set up again, we will
keep at least low pops going overnight across northern and central
Oklahoma. Initializations did not give any pops for tonight, but
with anomalously strong Northern/Central Plains system and
response over Southern Plains, we will at least get it mentioned
in the forecast and later shifts can adjust upward if needed.

Hot temperatures expected, a little hotter each day through mid-
week most locations, especially across west/southwest parts of CWA
as veering low level flow allows for lower dewpoints and thermal
ridge shifts east. Possible late week MCS activity, which would
primarily affect northern and eastern portions of Oklahoma, progd
to allow easterly flow setup and slightly cooler temperatures late
in the week and next weekend but also higher dewpoints. Large
differences in medium range models will yield a solution close to
initializations and previous forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  95  75  94  76 /  10  20  20  20
Hobart OK        100  77 100  78 /  20  10  20  20
Wichita Falls TX  99  77  99  78 /  10  10  10   0
Gage OK           99  76 100  75 /  70  10  10  20
Ponca City OK     94  77  95  77 /  20  20  30  30
Durant OK         95  76  94  76 /  10  10  10   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

10/11
Hazardous weather outlook, Jul 11, 4:06 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
506 AM CDT MON JUL 11 2016

OKZ004>048-050>052-TXZ083>090-121015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
506 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
WESTERN OKLAHOMA. ALTHOUGH THERE WILL BE SCATTERED THUNDERSTORMS
ACROSS NORTHWEST OKLAHOMA THIS MORNING...THE MOST LIKELY TIME FOR
SEVERE STORMS WILL BE LATE THIS AFTERNOON AS STORMS FORM EAST OF A
DRYLINE. THE MARGINAL RISK IS WEST OF LINE FROM NEAR HOLLIS... TO
SAYRE... TO ALVA OKLAHOMA. THE PRIMARY HAZARDS WILL INCLUDE HAIL
UP TO THE SIZE OF GOLFBALLS...60 TO 70 MPH WINDS...AND LOCALLY
HEAVY RAINFALL.

THUNDERSTORMS WILL BE POSSIBLE EAST OF MARGINAL RISK AREA THROUGH
TONIGHT WITH STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE MARGINAL RISK AREA SHOULD PREPARE FOR SEVERE WEATHER
OPERATIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EVERY DAY FROM MONDAY THROUGH
SATURDAY...WITH THE HIGHEST CHANCES OVER NORTHERN OKLAHOMA. THERE
IS A MARGINAL RISK OF SEVERE STORMS ACROSS NORTHERN OKLAHOMA
TUESDAY AND WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE

The radar

The Vance AFB radar (KVNX), 48 km away, was scanning. The volume nearest the first event began at 14:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
July 11, 8:15 AM CST
Where
Woods County, 2.07 mi S of Alva
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
36.770, -98.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643145.